CSN Login
Members Online: 15

Post anal cancer treatment has left me borderline incontinent.........

mitchelsdaly
Posts: 13
Joined: May 2013

Hi, my name's Mitch.  I was diagnosed with anal cancer in August of last year.  I started treatment in October and finished just before Christmas.  In January I was told I was cancer free.  Right around March I started noticing that I really didn't have control of my bowel movements.  I could be cooking or something, and then all of a sudden I would have to go, and not make it to the bathroom.  I was not told that this would be a side effect of the treatment.  This problem has made me basically a recluse because of the simple fact that I don't want to have to wear a diaper everytime I leave my house.

   I had a colonoscopy last month, but they had to halt the procedure because I became combative, even under twilight anasthesia.  From the two pics taken during the colonoscopy it's evident that I have radiation induced proctitis, but what I'm trying to figure out is why can I not control my sphincter.   It's really awful, and I'm trying not to let it get me down, but I kind of feel that as happy as I am that I got through the treatment, I am equally unhappy with my current situation.  If anyone has had a similar experience I would appreciate any input.    Mitch

mxperry220
Posts: 367
Joined: Mar 2011

Unfortunately this seems to be a side effect of the treatment for anal cancer.  I am 4 years 6 months post treatment and take two immodium daily.  I had diarrhea the first several months after treatment and was hestitant to leave the house for anytime unless I knew where a bathroom was.  I would say this was the first year or so after treatment.  Even though I do not have and have not had diarrhea for several years I still take immodium and Trubiotics daily.  These two drugs have kept my multipls BMs to around 3-4  daily.  My norm prior to treatment was 1-2 BMs daily.  My radiologist told me the immodium would not harm me so I continue to take them.  Even now I have some hesitation about leaving the house for any length of time until I have been up for two or so hours in the morning.  The afternoons and evenings seem to be no problem for me.  Also, certain foods such was raw fruits and vegetables can sometimes be a challenge.

Mike

mp327's picture
mp327
Posts: 3070
Joined: Jan 2010

I had several such incidents in the first few months following my treatment.  I even had to get my doctors to write letters to excuse me from jury duty for this reason.  I knew there was no way I could sit for hours and not risk an accident.  I still will have a slight accident, even at 5 years out, if I don't pay attention and go to the bathroom if I even think I need to go.  I was very frustrated in the beginning and my rad onc suggested taking Imodium daily on a routine basis.  I did that until my issues eased up and it did help.  You might try that.  He told me it would not harm me to do so and I found it pretty effective.  Also, diet is a big player.  While we all would like to eat the healthiest that we can, which includes lots of fruits and veggies, those foods can sometimes trigger such problems.  I have had to cut way back on high fiber foods, especially after my intestinal blockage back in January.  Some people swear by psyllium supplements, such as Metamucil, to help bulk up the stools.  I don't believe there's one sure-fire solution to this problem and what works for one person may not work for another.  You just have to try certain things.  There's lots of good information online about radiation proctitis, so do some searching and see if you can find any additional tips on how to improve the symptoms.  I know your frustration, but I think with time, you will see some improvement, along with trying some of the above measures or other things the good people on this site might suggest.  I wish you all the best.

lp1964's picture
lp1964
Posts: 879
Joined: Jun 2013

There are two options you have to examine: you have diarrhea and or your sphincter is not working.

1. If your stool is runny, liquidy even if your sphincter is perfect, you could not control your bowel movements. Then you have to examine why you have runny stool. Is it proctitis, is it diet etc. and address the issue.

2. If the consistency of your stool is normal, but you can't control the timing of the bowel movement then the treatment demaged your rectum and or you sphincter muscle and hopefully that's just temporary. The lining of the rectum and the anus has to be smooth and shiny to create a good seal. Radiation burns this lining and causes wrinkles and cracks, through which brown liquid can ooze out too. Unfortunately radiation can also demage the nerve that controls the sphincter muscle and hopefully that's just temporary too.

So watch the consistency of your stool then you will no what causes the control issue.

I hope this makes sense and helps.

Laz

shirlann54
Posts: 161
Joined: Aug 2011

I'am 2 1/2 year' out of treatment ,I'am better then i was last year .But still were ever i go i'am checking out were the restrooms are .When i got to go i have to get there fast.I take my diarrheal  pills before i go any were .Shirley

jcruz
Posts: 263
Joined: Jan 2013

I am 9 months post-treatment and have been fortunate not to have had a problem with diarrhea but I would say I have issues with frequency and urgency that are a result of radiation proctitis.  I take 2 or 3 imodium daily, probiotics, and metamucil.  I also have to watch what I eat, still staying away from raw vegetables and limiting raw fruits to small amounts daily.  My normal BM pattern prior to treatment was 1-3 per day and now I have 3-5 per day, mostly in the first few hours I'm up.  So I figure I'm okay to leave the house and go to work after 2 BMs.  I cross my fingers every day hoping I won't have an urgent need while I'm taking the bus to work.

 I did go to my gastroenterologist to talk about the proctitis in May and she did some research while we talked.  She came up with the possibility of using a sucralfate enema as a treatment and noted also that hyperbaric oxygen therapy has been used to treat as well.  I decided to pass on giving myself twice daily enemas and just wait to see if time would take care of the healing of the rectum.  I have also experienced less sphincter control, noticing it more with flatulence as well as mucous.  I've been doing exercises similar to Kegels to strengthen the muscle.  I think it might be helping.  I wear a "light days" pad in my underwear every day and I keep a change of clothes in my office just in case I ever have an accident (I have had a few close calls)

I can see from other comments that you're going to get a lot of good information from others here.  I wish you well in figuring out what works for you.

Janet

redwards555
Posts: 4
Joined: Oct 2010

Mitch,

I too am experiencing the same thing. I am 3 years post chemo/rad. Infact this am on the way to work I pooped pants and had to pull over clean up and change pants. I live with change of clothes all types and wipes in my car. I actually have a camping toilet but have yet to put in the car. I am just waiting for the day I am ticketed because I pulled over to avoid crapping in my pants and car. IT sucks and yes you get down but keep on livin I promise it does get less frequent and better. YOu do however alost have to not eat which is not good either so a nutritionist and paying attention to what makes yougo immediately. A word to the wise that can change with time as well. I have spoken to a few others who have also experienced the same :(. Not promising I know, but it is the truth as far as I know it.What kind of Chemo did you have. It sounds like you handled the drug wll if you completed it in 3 months? Immodium may work however for me I was feeling like I needed to get the stuff out because my tummy or intestines or something in there hurt an bit and I felt bloated so I was not a big fan of keeping the poo in with immodium. It is mostly an early morning thing and sometimes if I am stressed or anxious it brings it on

Renee

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network